Kansas, 2013

Damaging Wind in Kansas, June 24, 2013

June 24, 2013 · NWS ICT · 1 event in 1 county or zone

Winds between 60 and 70 mph downed power lines and power poles from Lincoln east to Shady Bend in the evening of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Winds between 60 and 70 mph downed power lines and power poles from Lincoln east to Shady Bend in the evening of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 24, 5:31 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 24, 5:31 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT MON JUN 24 2013

UPDATED 00Z AVIATION SECTION.

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 319 PM CDT MON JUN 24 2013

TONIGHT-TUE MORNING:

DECENT LOOKING SHORTWAVE ON WATER VAPOR LOOP SHOULD TRAVERSE THE
AREA THIS EVENING. THIS SHOULD GENERATE MORE PRECIPITATION THAN HAS
OCCURRED OVER THE PREVIOUS FEW DAYS GIVEN SIMILIAR LOW LEVEL
MOISTURE AND MORE UPPER DYNAMICS. SHEAR IS A BIT MARGINAL...WITH
STRONG STORMS LIKELY AND SEVERE STORMS POSSIBLE. SUSPECT HAIL WILL
BE MARGINAL AND WIND THE MORE LIKELY THREAT. WHAT IS UNCLEAR IS
WHAT HAPPENS AFTER WAVE PASSES. BELIEVE THERE WILL STILL BE A
CHANCE FOR ISOLATED ELEVATED CONVECTION ROUGHLY EAST OF I-35 IN THE
PRE/POST DAWN HOURS. HOWEVER GIVEN BOTH UNCERTAINTY AND COVERAGE...
WILL GO LESS THAN 15 PERCENT. WILL HOLD ON TO MOST OF THE WIND
ADVISORY...THINKING THAT WITH SHORT TERM CLEARING WILL SEE A BRIEF INCREASE
IN MIXING AND RESULT SPEEDS.

TUE AFTERNOON-THU:
ANOTHER SHORTWAVE MOVES THROUGH THE FLOW ON TUE AFTERNOON/EVENING...
SO IF ANY PRECIPITATION DOES DEVELOP DURING THE MORNING...COULD
EASILY HANG AROUND WELL INTO THE AFTERNOON. ANY CHANCES FOR
PRECIPITATION THROUGHOUT THE REST OF THIS PERIOD IS TOO LOW/
UNCERTAINTY TOO HIGH TO MENTION AT THIS TIME.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 319 PM CDT MON JUN 24 2013

WILL SEE UPPER FLOW SHIFT TO NORTHWEST FLOW AND FRONT MAY DRIFT
THROUGH THE AREA ON FRI. SOME PRECIPITATION POSSIBLE WITH THIS
BUT NOT MUCH CONFIDENCE ON TIMING/LOCATION AND CAP STRENGTH THIS
FAR OUT. ECMWF IS MUCH DRIER THAT GFS. ECMWF CONTINUES TO SHOW
SLOWLY DECREASING 850MB TEMPERATURES DURING THIS PERIOD...WITH
RESULTANT GRADUAL DECREASE IN MAXES. EVEN COOLER TEMPERATURES MAY
BE IN THE WORKS JUST BEYOND THIS PERIOD. -HOWERTON

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 630 PM CDT MON JUN 24 2013

SHRA/TSRA DEVELOPING NEAR KDDC AT THIS TIME.  THIS MULTICELL CLUSTER
OF STORMS WILL MOVE GENERALLY TO THE NE AS THE EVENING PROGRESSES.
THINK THIS CLUSTER OF STORMS WILL MOVE INTO THE KRSL AND KSLN TAF
SITES AFTER 02Z/TUE.  SO WILL GO WITH A VCTS FOR NOW...AND SEE HOW
THINGS PAN OUT.  EXPECT THIS CONVECTION TO BECOME MORE ELEVATED WITH
TIME...AND VFR CONDITIONS EXPECTED EVEN AS THE TSRA MOVES IN. COULD
SEE SOME VARIABLE GUSTY WINDS IN AND NEAR THE STRONGEST STORMS. NOT
SURE HOW FAR SOUTHEAST THE TSRA WILL BE...WITH THE SRN EDGE EXPECTED
TO BE NEAR KHUT.  SO WILL ADD A VCTS TO THIS TAF AS WELL.  NOT SURE
IF THE TSRA WILL AFFECT THE KICT TAF SO WILL LEAVE THIS OUT FOR NOW.
THIS CONVECTION COULD FESTER OVER PORTIONS OF CEN KS FOR A GOOD
PORTION OF THE OVERNIGHT HOURS...AS TSRA BECOMES MORE ELEVATED WITH
TIME.  SO WILL KEEP VCTS IN FOR KRSL/KSLN UNTIL THE EARLY TUE
MORNING.

OTHERWISE MAIN CONCERN WILL BE CONTINUED GUSTY SOUTH WINDS REMAINING
OVER THE REGION FOR THE NEXT 24 HOURS.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77  97  77 100 /  20  10  10   0
HUTCHINSON      77 100  76 102 /  30  10  10  10
NEWTON          77  99  77 101 /  20  10  10  10
ELDORADO        76  94  77  98 /  10  10  10  10
WINFIELD-KWLD   77  95  78  99 /  10  10  10   0
RUSSELL         77 103  71 102 /  40  10  10   0
GREAT BEND      76 102  72 103 /  40  10  10   0
SALINA          78 101  75 101 /  30  10  10   0
MCPHERSON       77 101  75 102 /  20  10  10  10
COFFEYVILLE     76  93  76  96 /  10  10  10   0
CHANUTE         76  92  76  96 /  10  10  10  10
IOLA            76  92  76  96 /  10  10  10  10
PARSONS-KPPF    76  92  76  96 /  10  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047-048-
050-067-082-083-091-092.

&&
Hazardous weather outlook, Jun 24, 7:01 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
801 PM CDT MON JUN 24 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-260115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
801 PM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS IN WESTERN KANSAS WILL MOVE EAST
NORTHEAST INTO CENTRAL KAKSNAS LATE THIS EVENING. THE BEST CHANCE
OF SEVERE STORMS WILL BE NORTH OF HIGHWAY 50. THE MAIN CONCERN
FROM ANY STORM THAT MOVES IN...WILL BE WIND GUSTS TO 65 MPH AND
QUARTER SIZED HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES OF 100 TO 105 ARE FORECAST OVER MUCH OF CENTRAL AND
SOUTH CENTRAL KANSAS ON TUESDAY AFTERNOON...AND AREA WIDE ON BOTH
WEDNESDAY AND THURSDAY AFTERNOON.

THERE IS A SMALL CHANCE OF THUNDERSTORMS THURSDAY NIGHT OVER
SOUTHEAST KANSAS. STRONG STORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON/KETCHAM

In the hours before

Special weather statement, Jun 24, 7:29 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT MON JUN 24 2013

KSZ032-047-048-050-250230-
BARTON-ELLSWORTH-RICE-RUSSELL-
829 PM CDT MON JUN 24 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...ELLSWORTH...RICE AND RUSSELL
COUNTIES...

AT 822 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
AN AREA OF STRONG THUNDERSTORMS NEAR ELLINWOOD...OR 8 MILES EAST OF
GREAT BEND...AND MOVING NORTHEAST AT 35 MPH.

WINDS TO 50 MPH ARE POSSIBLE AS THESE STORMS CONTINUE TO COLLAPSE.

&&

LAT...LON 3885 9902 3886 9793 3817 9793 3818 9846
      3819 9848 3825 9848 3825 9884 3829 9902
TIME...MOT...LOC 0127Z 245DEG 30KT 3835 9862

SMITH
Special weather statement, Jun 24, 7:52 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CDT MON JUN 24 2013

KSZ052-053-250245-
CHASE-MARION-
852 PM CDT MON JUN 24 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...

AT 849 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MARION...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3852 9693 3851 9636 3844 9636 3822 9698
      3838 9709
TIME...MOT...LOC 0152Z 239DEG 18KT 3834 9694

SMITH
Local storm report, Jun 24, 8:11 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
911 PM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     LINCOLN                 37.16N 95.60W
06/24/2013  E50.00 MPH       MONTGOMERY         KS   LAW ENFORCEMENT

            COLLAPSING STORMS PRODUCING GUSTS TO 50-55 MPH. SMALL
            LIMBS DOWN.

&&

BDK

The radar

The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 24, 8:14 PM CST to 8:17 PM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.040, -98.150

Power lines and power poles were downed across the city of Lincoln extending east to near the Shady Bend area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450787.